Wisconsin, 2001

Tornadoes and Damaging Winds in Wisconsin, June 11, 2001

June 11, 2001 · NWS MKX · 24 events in 18 counties and zones

A powerful squall line plowed through most of south-central and southeast Wisconsin during the late evening hours of June 11, 2001, resulting in widespread damage to trees, power lines, and power poles. There were many reports of damage to residential homes, businesses, and motor vehicles, caused by falling trees/branches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A powerful squall line plowed through most of south-central and southeast Wisconsin during the late evening hours of June 11, 2001, resulting in widespread damage to trees, power lines, and power poles. There were many reports of damage to residential homes, businesses, and motor vehicles, caused by falling trees/branches. Maximum wind gusts were in the 64 to 78 knot range (74 to 90 mph) in parts of Sheboygan, Dodge, and Washington counties, and 50 to 63 knots (58 to 73 mph) elsewhere. In addition, three (3) tornadoes formed in a meso low-pressure on the left side of a pronounced down-burst located on the leading edge of the squall line. One of the tornadoes, rated F0, briefly affected the area southwest of the village of Marquette (Green Lake Co.). Later on, the same meso-low-pressure/down-burst couplet generated a F1 tornado that affected the area north and east of Fox Lake (Dodge Co.). The last tornado (F1) spun up near Rubicon (Dodge Co.) and moved southeast into Washington County, giving the city of Waterford a glancing blow. Refer to individual narratives on these 3 tornadoes under the tornado events for June 11th. Significant county reports follow.Marquette County: A tree fell on and damaged a home in Packwaukee. Near Westfield, ten (10) calf pens were destroyed.Green Lake County: A brief tornado (F0) damaged a home, barn, and several trees about 3 miles southwest of Marquette. In addition, near Dalton, two (2) barns were severely damaged by down-burst winds.Fond du Lac County: a boat in the Fond du Lac harbor sustained wind damage.Sheboygan County: Hurricane-force winds over-turned a barn four (4) miles north of Beechwood.Dodge County: A F1 tornado traveled from a point 4 miles north of Fox Lake to 4 miles east of Fox Lake. A tornado spun up near Rubicon and then moved southeast into Washington County just north of State Highway 60. Along its path in Dodge County, only F0 damage was observed. Elsewhere, in the village of Neosho, a residential home was damaged by felled trees. In a rural area near Hustisford, the roof of a home was partially ripped off and several farm outbuildings were damaged.Washington County: The tornado that spun up near Rubicon (Dodge Co.) intensified to a F1 rating as it moved southeast through the southwest part of Hartford, before dissipating southeast of the city. This tornado inflicted wind or tree damage to more than 250 residential homes and business. Waukesha County: Down-burst winds pushed over a barn near the village of Lannon. Most of the tree and power-line damage was noted in the Oconomowoc to Waukesha area, and in the North Prairie to Eagle area.Milwaukee County: tree/power-line damage across much of county. Several cars sustained damaged from felled trees. Mitchell Field had a measured maximum wind gust of 60 knots (69 mph). Lightning struck a Wauwatosa home, resulting in a roof/attic fire.As the squall line moved through south-central and southeast Wisconsin, heavy rains reduced visibilities to 100-200 feet at some locations. Total rainfall for the event was impressive, and exceeded 2 inches in some spots. West Allis (Milwaukee Co.) registered 2.70 inches, Watertown (Jefferson Co.) and Janesville (Rock Co.) measured 2.64 inches, Madison's Truax Field came in with 1.94 inches, and Milwaukee Mitchell Field recorded 1.75 inches. Most small streams reached near-bankfull stages, and the Fox River at New Munster, in western Kenosha County, eventually exceeded its 10 foot flood stage by 2.25 feet early at 0000CST on June 14, 2001.The squall line was the tail extension of an intense bow-echo that struck the east-central Wisconsin counties of Waushara, Winnebago, Calumet, and Manitowoc with hurricane-force, down-burst winds. Twenty-four hours earlier, the bow-echo/squall line was a cluster of thunderstorms over eastern Montana. Synpotically, a warm front extended from central Minnesota to southwest Wisconsin to just south of Chicago. Aloft, a 500mb short-wave trough moved east across North Dakota and then moved southeast across Minnesota and Wisconsin. Strong warm-air advection between 850 and 700mb fueled the thunderstorm complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 1:48 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 11, 1:48 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
248 PM CDT MON JUN 11 2001

FCST FOCUS ON SVR STORM CHCS TONIGHT.

VISIBILE SATELLITE IMAGES SHOW CU DVLPG ALONG AXIS OF MAX LOW LVL
MOISTURE CONVERG ALONG WARM FNT...FM RST TO MLI. TEMPS OF 90F
AND DEW PTS IN THE LOW TO MID 70S SOUTH OF THE FNT...PROVIDING
PLENTY OF FUEL FOR STORMS. WARM MID LVLS IN VCNTY OF FNT (18Z DVN
SNDG HAS +10C AT 700 MB) PREVENTING ANY CONVECTION ATTM.

BUFKIT SNDGS SHOW MAX INSTABILITY ACROSS THE CWA FORECAST BETWEEN 7
PM AND MIDNIGHT...WITH REMOVING THE MID LVL CAP THE KEY TO POSSIBLE
SEVERE WEATHER. MID LVL COOLING ASSOC WITH SHRT WV ERODES CAP WITH
H7 TEMPS DOWN TO AROUND +6C. FCST CORFIDI VECTORS FM ETA...SHOW CELLS
THAT DVLP IN VCNTY OF SE MN/WRM WI TURNING SE TWD SRN WI. MSN ETA
SOUNDING...HAS CAPES OF 2050J/KG AND LI/S OF -5 TO-6 AT 02Z. AFTER
SHRT WV MOVES EAST OF STATE...H7 TEMPS CLIMB BACK TO NEAR +10 IN WRN
CWA AT 06Z...AND ACROSS ALL BUT THE FAR EAST BY 12Z...SIGNALING A
PROBABLE END TO THE SVR THREAT. CONRAD ANIMATION OF FCST SNDGS SHOW
SEVERE THREAT WOULD BE MAINLY SVR WIND/DERECHO EVENT FOR OUR CWA.

BOUNDRIES LAYED OUT BY ANY CONVECTION TONIGHT AND LINGERING SFC TROF
COULD BE THE FOCUS FOR MORE CONVECTION INTO TUE...WITH WEAK
DISTURBANCES MOVG ACROSS RGN. WRMFNT MOVS WELL NORTH OF CWA BY WED...
WITH 90S EXPECTED IN SRN CWA UNDER PLENTY OF SUNSHINE. NEXT THREAT OF
PCPN COMES ON THUR AS LARGE UPR LOW CROSSES THE NRN PLAINS AND SWINGS
A SFC LOW THRU NE MN WITH A TRAILING CDFNT ACROSS STATE.

MOS GUID TEMPS LOOKING GUD...BUT A LITTLE COOL FOR WED.

.MKX...NONE.

REM

In the hours before

Special weather statement, Jun 11, 2:30 PM CST, 5 hours 20 minutes before
WIZ046-047-051-052-056>060-062>072-120500-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT MON JUN 11 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF
MADISON LATER THIS EVENING OR TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REST OF
SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATER THIS EVENING OR
TONIGHT.

DISCUSSION...
A WARM FRONT NEAR THE WISCONSIN AND ILLINOIS BORDER IS EXPECTED TO
ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS EVENING
INTO TONIGHT. A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN
IOWA OR MINNESOTA NEAR THE FRONT AND MOVE EASTWARD INTO SOUTHERN
WISCONSIN DURING THAT TIME. SOME OF THESE THUNDERSTORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS ARE
ALSO POSSIBLE.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED LATER THIS EVENING OR TONIGHT.

OUTLOOK FOR TUESDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL
AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
ONCE AGAIN.
Special weather statement, Jun 11, 6:20 PM CST, 1 hour 30 minutes before
WIZ046-047-051-052-056>060-062>072-120130-

SPECIAL WEATHER STATEMENT...CORRECTED LAST PARAGRAPH
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT MON JUN 11 2001

...SEVERE THUNDERSTORMS BEARING DOWN ON SOUTH CENTRAL WISCONSIN...

INTENSE THUNDERSTORMS WERE OCCURRING ABOUT 80 MILES NORTHWEST OF THE
REEDSBURG AREA IN SOUTH CENTRAL WISCONSIN. REEDBURG IS LOCATED IN
SAUK COUNTY. THESE STORMS...SOME OF WHICH WERE SEVERE...WERE HEADING
TO THE EAST SOUTHEAST AT 35 TO 40 MPH.

BETWEEN 720 PM AND 820 PM...THE STORMS WILL STAY OFF TO THE
NORTHWEST OF THE REEDSBURG AND WESTFIELD AREAS...BUT THE CLUSTER OF
STORMS WILL APPROACH. PEOPLE IN SAUK AND MARQUETTE COUNTIES WILL BE
THE FIRST TO BE AFFECTED BY THIS CLUSTER OF THUNDERSTORMS...AND
SHOULD BE PREPARED FOR THEIR ARRIVAL AFTER 830 PM. THE MADISON AREA
SHOULD BE ESPECIALLY ALERT FOR THESE STORMS AFTER 930 PM.

SOUTHEAST WISCONSIN WILL SEE THE BLOWOFF CLOUDS FROM THESE
STORMS...BUT CONDITIONS WILL REMAIN QUIET THROUGH AT LEAST 10
PM...PROBABLY EVEN LATER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR A PORTION OF SOUTHERN WISCONSIN.

COLLAR

"
Special weather statement, Jun 11, 7:10 PM CST, 40 minutes before
WIZ046-047-051-052-056>060-062>072-120215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
810 PM CDT MON JUN 11 2001

...INCREASING POTENTIAL FOR WIND DAMAGE NOTED ON SULLIVAN RADAR...

THE WEATHER SERVICE DOPPLER RADAR IN SULLIVAN IS SHOWING TRENDS
TOWARDS WIND DAMAGE ACROSS PARTS OF SOUTH CENTRAL WISCONSIN. THE
AREA MOST AT RISK IS SETTING UP TO BE FROM MARQUETTE COUNTY EASTWARD
TO GREEN LAKE COUNTY. THE STORMS WERE STILL 40 MILES NORTH OF THIS
AREA...BUT THERE IS POTENTIAL THAT THESE STORMS WILL ACCELERATE AND
PRODUCE WIND DAMAGE...AS WINDS EXCEED 60 MPH. BEST ESTIMATE ON THE
TIME FRAME IS BETWEEN 840 PM AND 940 PM IN THOSE AREAS. THIS AREA IS
ALSO UNDER A TORNADO WATCH...SO BE EXTRA CAUTION IS MOST CERTAINLY
ADVISED IN GREEN LAKE AND MARQUETTE COUNTIES OVER THE NEXT COUPLE OF
HOURS.

THE REST OF SOUTHERN WISCONSIN WILL REMAIN QUIET FOR THE TIME BEING.
BUT ALL AREAS SHOULD. REMAIN ALERT AS THE NIGHTTIME HOURS ROLL
ALONG.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR A PORTION OF SOUTHERN WISCONSIN.

COLLAR
Special weather statement, Jun 11, 7:45 PM CST, 5 minutes before
WIZ051-052-056>060-062>072-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT MON JUN 11 2001

...LINE OF SEVERE THUNDERSTORMS HEADED INTO SOUTHERN WISCONSIN...

A LINE OF THUNDERSTORMS IN CENTRAL WISCONSIN WAS MOVING SOUTHEAST
TOWARDS SOUTH CENTRAL AND SOUTHEAST WISCONSIN.  AT THE PRESENT
MOVEMENT...THESE THUNDERSTORMS WILL AFFECT THE BARABOO TO FOND
DU LAC AREAS BY 930 PM...AND OTHER AREAS OF SOUTHERN WISCONSIN
BETWEEN 10 PM AND MIDNIGHT.

HAIL AND STRONG WINDS CAN BE EXPECTED WITH SOME OF THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING
FOR A PORTION OF SOUTHERN WISCONSIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
June 11, 7:50 PM CST to 8:10 PM CST
Where
Marquette County, 5 mi W of Westfield
Measured
55 kt (63 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.600

Tornado, Green Lake

When
June 11, 8:00 PM CST to 8:01 PM CST
Where
Green Lake County, 2 mi SSW of Marquette
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
42.533, -88.250

A brief, weak, tornado damaged one home, one barn, and uprooted several trees. This tornado was embedded in a solid line of thunderstorms, and apparently formed on the left side of a pronounced downburst on the leading edge of the line. On the Milwaukee-Sullivan WSR-88D, a mesocyclone and tornado-vortex signature were observed.

Thunderstorm Wind, Sauk

When
June 11, 8:09 PM CST to 8:30 PM CST
Where
Sauk County, Baraboo
Measured
55 kt (63 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -88.467

Thunderstorm Wind, Green Lake

When
June 11, 8:10 PM CST
Where
Green Lake County, 3 mi NE of Dalton
Measured
55 kt (63 mph)
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -88.267

Thunderstorm Wind, Fond du Lac

When
June 11, 8:10 PM CST to 8:45 PM CST
Where
Fond du Lac County, Countywide
Measured
55 kt (63 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -88.200

Tornado, Dodge

When
June 11, 8:13 PM CST to 8:25 PM CST
Where
Dodge County, 4 mi N of Fox Lake
Rating
F1
Path length
8 mi
Path width
75 yd
Property damage
$700,000
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.017

A tornado spun up 4 miles north of Fox Lake in northwest Dodge County, and moved southeast through the grounds of the Fox Lake State Correctional Institute, before dissipating 4 miles east of Fox Lake. At the Correctional Institute, the tornado bent several fence sections, cut off power, burst two water mains, and smashed windows in the recreation hall. Security guards reported a "lifting" force and "popping ears" as the tornado passed overhead. Northeast and east of Fox Lake, the tornado destroyed 2 barns, severely damaged a third barn, and damaged 1 home, 3 silos, and 2 pole sheds. Although the maximum path width was 75 yards, the average path width was closer to 40 yards.

Thunderstorm Wind, Columbia

When
June 11, 8:13 PM CST
Where
Columbia County, Pardeeville
Measured
61 kt (70 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Lightning, Milwaukee

When
June 11, 8:24 PM CST
Where
Milwaukee County, Wauwatosa
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
43.083, -88.900

Thunderstorm Wind, Dodge

When
June 11, 8:25 PM CST to 8:45 PM CST
Where
Dodge County, 2 mi E of Beaver Dam
Measured
70 kt (81 mph)
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -89.583

Thunderstorm Wind, Sheboygan

When
June 11, 8:35 PM CST to 8:58 PM CST
Where
Sheboygan County, Elkhart Lake
Measured
70 kt (81 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.683, -89.150

Thunderstorm Wind, Dane

When
June 11, 8:35 PM CST
Where
Dane County, Waunakee
Measured
55 kt (63 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.467, -89.733

Tornado, Dodge

When
June 11, 8:45 PM CST to 8:49 PM CST
Where
Dodge County, 1 mi NNW of Rubicon
Rating
F0
Path length
2.9 mi
Path width
50 yd
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
43.183, -89.450

A weak (F0) tornado spun up 1 mile north/northwest of Rubicon in southeast Dodge County, and moved southeast before exiting the county at a point 2 miles east/southeast of Rubicon. While in Dodge County, it pulled down or uprooted many trees. This tornado then moved through Washington County, giving a glancing blow to the city of Hartford. Associated winds were in the 52 to 61 knot range (60 to 70 mph).

Tornado, Washington

When
June 11, 8:49 PM CST to 8:56 PM CST
Where
Washington County, 2 mi WNW of Hartford
Rating
F1
Path length
3.4 mi
Path width
75 yd
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
43.750, -88.517

This tornado entered Washington County 2.2 miles west/northwest of Hartford, after spinning up just north/northwest of Rubicon in Dodge County. It traveled southeast and intensified to a F1 rating (winds about 78 to 87 knots, or 90 to 100 mph) as it cut across the southwest part of Hartford. This tornado inflicted minor damage on 250 homes, major damage to 5 homes, and minor damage to 3 businesses. Additional tornado-related costs, such as debris removal, protective measures, etc, amounted to $102,100.

Thunderstorm Wind, Waukesha

When
June 11, 8:50 PM CST to 9:20 PM CST
Where
Waukesha County, Countywide
Measured
52 kt (60 mph)
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -88.800

Thunderstorm Wind, Ozaukee

When
June 11, 9:00 PM CST to 9:15 PM CST
Where
Ozaukee County, Countywide
Measured
55 kt (63 mph)
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -88.883

Thunderstorm Wind, Milwaukee

When
June 11, 9:10 PM CST to 9:30 PM CST
Where
Milwaukee County, Countywide
Measured
61 kt (70 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -89.067

Thunderstorm Wind, Jefferson

When
June 11, 9:14 PM CST to 9:20 PM CST
Where
Jefferson County, Lake Mills
Measured
56 kt (64 mph)
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
43.533, -89.283

Thunderstorm Wind, Washington

When
June 11, 9:16 PM CST to 9:20 PM CST
Where
Washington County, Richfield
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
43.333, -88.417

Thunderstorm Wind, Rock

When
June 11, 9:25 PM CST to 9:50 PM CST
Where
Rock County, Countywide
Measured
52 kt (60 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -88.283

Thunderstorm Wind, Walworth

When
June 11, 9:30 PM CST
Where
Walworth County, East Troy
Measured
55 kt (63 mph)
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -89.433

Thunderstorm Wind, Green

When
June 11, 9:34 PM CST
Where
Green County, Albany
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.617, -88.900

Thunderstorm Wind, Kenosha

When
June 11, 9:45 PM CST to 10:00 PM CST
Where
Kenosha County, Twin Lakes
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.383, -87.983

Thunderstorm Wind, Racine

When
June 11, 9:45 PM CST to 10:00 PM CST
Where
Racine County, Burlington
Measured
54 kt (62 mph)
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.783, -88.400

Thunderstorm Wind, Walworth

When
June 11, 9:50 PM CST
Where
Walworth County, Walworth
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -87.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256576, 5256578, 5256580, 5256577, 5256579, 5255230, 5256581, 5255672, 5255223, 5255224, 5255227, 5255671, 5255226, 5255229, 5255225, 5256163, 5255228, 5255670, 5256161, 5256164, 5256162, 5255669, 5256166, 5256165.